Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 161, NWS Blacksburg, VA

July 3, 2002Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 2:17 PM EDT for Carroll County, Virginia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 3, 2002, 2:17 PM EDT (18:17 UTC)
Expired
Jul 3, 2002, 2:45 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Carroll County, VA

What was reported inside it

TimeReportWhereRemark
Jul 3, 2:22 PM EDTHail 0.75Fancy Gap, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS51 KRNK 031817
SVRRNK
VAC035-031845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 245 PM EDT.

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF CANA...MOVING SOUTHWEST AT 5
  MPH.

SOME LOCATIONS THREATENED THROUGH 245 PM EDT INCLUDE
  FANCY GAP...
  CANA...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:50 AM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 3, 10:50 AM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1050 AM EDT WED JUL 3 2002

HAVE A SENSE THAT SINCE THE MTNS SAW ALMOST ALL THE ACTION
YDAY...THE EAST WILL SEE MORE TODAY.

MESOETA WANTS TO DEVELOP CONVECTION ON SFC TROF OFF THE NJ COAST
THIS MORNING AND PUSH IT WEST INTO THE FA LATE TODAY...ALTHOUGH IT
WANTED TO GET IT STARTED TOO EARLY...WHICH HURTS ITS CREDIBILITY.
HOWEVER WV DOES SHOW A S/WV PUSHING INTO THE JERSEY COAST WITH A
WEAK BNDRY SHOWING UP ON VISIBLE OFF THE DELMARVA.  MODIFIED CAPES
ACROSS NE VA THIS AFTN COULD BE AS HIGH AS 4500-5000...WHERE ATMOS
DID NOT GET WORKED OVER AT ALL YDAY.  SO IF CONVECTION DEVELOPS TO
OUR NE...STEERING FLOW WOULD LIKELY TRACK IT IN THIS DIRECTION.  SO
WILL BUMP EASTERN POPS UP A NOTCH.

WILL ALSO RAISE TEMPS A LTL.  WILL UPDATE SPS HIGHLIGHTING THE HEAT
IN THE EAST.

*******************
PREVIOUS DISCUSSION
*******************

A SIMILAR DAY TO YESTERDAY EXPECTED FOR TODAY...ALTHOUGH CONVECTION
WILL NOT BE QUITE AS WIDESPREAD.

UPPER RIDGE DISPLACED A BIT TO THE NORTH...WITH WEAK IMPULSES
FORECAST TO ROTATE SOUTHWESTWARD DOWN EAST SIDE.  STRONGEST VORT MAX
SEEN ON WV IMAGERY SOUTH OF CAPE COD AND TRACKING SOUTHWEST.  THIS
FEATURE LIKELY TO INFLUENCE CONVECTION ACROSS THE EASTERN HALF OF
THE CWA FROM LATE AFTERNOON INTO THE EVENING AS IT CONTINUES TO
SLIDE UNDER THE UPPER RIDGE.  BUFR CAPES RANGING 2K-3K J/KG...
SIMILAR TO YESTERDAY.  SPC HAS MUCH OF THE FA OUTLOOKED AND THIS
SEEMS REASONABLE AFTER ISSUING 30+ WARNINGS TUESDAY.

TONIGHT ATMOS STABILIZES AFTER LOSS OF HEATING...WITH TSTMS
DISSIPATING BY MIDNIGHT.

FOR THE 4TH...SURFACE TROUGH APPEARS TO BE TRYING TO SET UP A BIT
FARTHER TO THE EAST...AND SYNOPTIC SCALE FORCING APPEARS TO BE LESS
ORGANIZED...BUT WITH UNSTABLE AIRMASS IN PLACE AND POTENTIAL FOR
ADDITIONAL WEAK DISTURBANCES WILL CONTINUE CHC POPS ALL LOCATIONS.

AVN CONTINUES TO BRING FRONT SOUTHWARD INTO THE FA ON FRIDAY.
CANADIAN UPPER LOW MAY BE OVERDONE...BUT 1028 HIGH SHOULD BE
SUFFICIENT TO AT LEAST FORCE THE FRONT INTO THE FA.  CURRENT
FORECAST IS DRY...BUT AFTER SOME DISCUSSION WITH SURROUNDING OFFICES
I WILL ADD 30 POPS TO THE SOUTHERN THIRD OF THE FA FOR THE AFTERNOON
AND EVENING.

TEMPWISE HAVE GONE CLOSER TO FWC NUMBERS AS AVN MOS CONTINUES TO RUN
ON THE COOL SIDE WITH MAXES.

FCSTID = 08
ROA   92  70  93  70 /  20  20  20  20
LYH   94  69  93  69 /  20  20  20  20
DAN   95  73  94  72 /  20  20  20  20
BLF   83  67  82  67 /  40  20  30  20
LWB   82  61  81  62 /  30  20  30  20
BCB   87  66  87  66 /  40  30  40  30
TNB   86  65  85  65 /  40  30  40  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

NOGUEIRA

In the hours before

Local storm report, Jul 3, 11:45 AM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

256 PM     SINKS GROVE               WV   0.75 INCH HAIL
07/02/02   MONROE

330 PM     KELLYSVILLE               WV   1.00 INCH HAIL
07/02/02   MERCER

430 PM                               NC   WIND DAMAGE
07/02/02   ALLEGHANY                      TREES BLOWN DOWN ACROSS
                                          THE COUNTY.

435 PM                               NC   0.75 INCH HAIL
07/02/02   ALLEGHANY

445 PM     CEDAR CREEK               VA   1.00 INCH HAIL
07/02/02   BATH

500 PM     8W BYLLESBY               VA   WIND DAMAGE
07/02/02   CARROLL                        TREES DOWN ON STATE RT.
                                          94.

515 PM     MCGRADY                   NC   0.75 INCH HAIL
07/02/02   WILKES

715 PM     HORSE PASTURE             VA   0.75 INCH HAIL
07/02/02   HENRY                          HAIL COVERED THE GROUND.

730 PM     DEEP GAP                  NC   WIND DAMAGE
07/02/02   WATAUGA                        TREES DOWN ON RT. 421.
Local storm report, Jul 3, 11:50 AM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

525 PM     ELLISTON                  VA   0.75 INCH HAIL
07/02/02   MONTGOMERY

545 PM     SHAWSVILLE                VA   1.00 INCH HAIL
07/02/02   MONTGOMERY
Special weather statement, Jul 3, 11:55 AM EDT, 2 hours 22 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-032300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT WED JUL 3 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THUNDERSTORMS WILL DEVELOP ONCE AGAIN DURING THE MIDDAY AND
AFTERNOON ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA
AND NORTHWESTERN NORTH CAROLINA.  AS AN UPPER LEVEL DISTURBANCE
CROSSES THE REGION...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST.  VERY HEAVY RAIN
WILL OCCUR WITH SOME OF THE STORMS.  FLASH FLOODING IS A POSSIBILITY
IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS
OCCURRED DURING TUESDAY AFTERNOON AND EVENING.

SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON.

NOGUEIRA/JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:04 PM EDTSevere Thunderstorm WarningRNKPittsylvania26 min
Jul 3, 1:48 PM EDTSevere Thunderstorm WarningRNKCarroll27 min
Jul 3, 2:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell37 min
Jul 3, 2:47 PM EDTSevere Thunderstorm WarningRNKAmherst28 min
Jul 3, 2:55 PM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax50 min
Jul 3, 2:59 PM EDTSevere Thunderstorm WarningRNKBedford31 min
Jul 3, 3:11 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jul 3, 3:15 PM EDTSevere Thunderstorm WarningRNKAppomattox30 min
Jul 3, 3:17 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
Jul 3, 3:18 PM EDTSevere Thunderstorm WarningRNKFranklin42 min
Jul 3, 3:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington26 min
Jul 3, 3:38 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville52 min
Jul 3, 3:44 PM EDTSevere Thunderstorm WarningRNKCarroll31 min
Jul 3, 3:45 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville, City of Martinsville45 min
Jul 3, 3:53 PM EDTSevere Thunderstorm WarningRNKBotetourt52 min
Jul 3, 4:01 PM EDTSevere Thunderstorm WarningRNKWythe29 min
Jul 3, 4:41 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
Jul 3, 4:45 PM EDTSevere Thunderstorm WarningRNKCraig30 min
Jul 3, 4:57 PM EDTSevere Thunderstorm WarningRNKRoanoke, Wythe, City of Roanoke, City of Salem33 min
Jul 3, 5:04 PM EDTSevere Thunderstorm WarningRNKPatrick26 min
Jul 3, 5:07 PM EDTSevere Thunderstorm WarningRNKMontgomery38 min
Jul 3, 5:16 PM EDTSevere Thunderstorm WarningRNKCraig29 min
Jul 3, 5:22 PM EDTSevere Thunderstorm WarningRNKPulaski, City of Radford23 min
Jul 3, 5:26 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem34 min
Jul 3, 5:35 PM EDTSevere Thunderstorm WarningRNKTazewell25 min
Jul 3, 5:38 PM EDTSevere Thunderstorm WarningRNKGiles, Pulaski22 min
Jul 3, 5:41 PM EDTFlash Flood WarningRNKMontgomery2 hr
Jul 3, 5:42 PM EDTSevere Thunderstorm WarningRNKMontgomery48 min
Jul 3, 5:50 PM EDTFlash Flood WarningRNKTazewell115 min
Jul 3, 6:01 PM EDTSevere Thunderstorm WarningRNKPulaski, Tazewell29 min
Jul 3, 6:28 PM EDTFlash Flood WarningRNKGiles2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.